Georgia, 2020

Damaging Winds in Georgia, February 6, 2020

February 6, 2020 · NWS CAE · 6 events in 4 counties and zones

Upper energy and a cold front, along with moderate instability and strong shear, produced a band of showers and thunderstorms, some severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Upper energy and a cold front, along with moderate instability and strong shear, produced a band of showers and thunderstorms, some severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 6, 11:00 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 6, 11:00 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1100 AM EST Thu Feb 6 2020

.SYNOPSIS...
An approaching strong cold front will move through the forecast
area this evening. Showers and thunderstorms will occur along
and ahead of the front. The thunderstorms could be severe. Rain
chances will diminish late tonight as the system moves away from
the region with dry high pressure expected for Saturday. It will
be windy just behind the front Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concerns are severe thunderstorms including tornadoes
and flash flooding this afternoon and evening.

The highly amplified upper trough will be moving east and into
the forecast area as a very pronounced mid-level speed max
moves into the trough base. The water vapor imagery shows
moisture spreading northeast ahead of the trough. This deep
moisture/higher theta-e air will be in the Carolinas and Georgia
through the evening. Precipitable water is forecast to be near
1.8 inches.

The associated strong cold front will approach the region this
afternoon and move through the area tonight. The air mass ahead
of the front will be unstable. Upstream observations indicate
surface-based CAPE around 500 J/kg. The KCAE 88D confirms a
strong h85 jet with speeds near 60 knots. The high-resolution
models have been consistent with thunderstorms this afternoon
and evening. The high shear and sufficient instability supports
severe thunderstorms which should spread from west to east along
the low-level jet. Damaging winds are the main threat but a few
tornadoes are possible in both discrete cells ahead of and
along the QLCS. Max temps will be in the low to mid 70s this
afternoon. Given the strength of the low-level jet...potential
mixing will result in gusty winds ahead of the front. Expect
gusts around 35 mph. We have posted a Lake Wind Advisory.

Flooding concern...flash flood watch in effect. Threat may be
greatest in the SC Piedmont and west Midlands where Flash flood
guidance is lower but generally expect 2 to 3 inches of rain
with locally higher amounts across the region.

The cold front is forecast to move through the area around
midnight with showers diminishing. The guidance was close with
lows in the mid 40s to lower 50s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
By Friday, the area of low pressure and associated cold front
will be moving farther away from the region. Much drier air
will be filtering into the region from the west. The storm
system will continue to deepen as it moves northeast. This will
produce a tight pressure gradient across the region during the
day Friday, then weakening Friday night. Model soundings
indicate strong mixing will occur behind the system Friday
producing windy conditions across the Midlands and Central
Savannah River Area. A Lake Wind Advisory is in effect until
early Friday evening. Winds will be sustained from the west
/west-southwest at 20 to 30 mph with frequent gusts around 35
mph.

High pressure will build into the region Friday night into early
Saturday bringing fair conditions and seasonable temperatures to
the region. An upper-level disturbance will cross the region
Saturday afternoon. Moisture will be limited, but there will be
a small chance of a few showers, especially across the northern
Midlands. Temperatures will be slightly below normal with
readings in the lower 50s northern Midlands to upper 50s across
the eastern Midlands and CSRA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A fast moving upper trough will exit the region late Saturday
night across the Midlands and CSRA and will continue with a
slight chance of a shower.

High pressure over the Tennessee Valley will build eastward into
the the Mid Atlantic States Sunday through early Monday.
However, the pattern will once again become quite active across
the Carolinas and Georgia beginning Monday night into the middle
of next week. A slow moving frontal boundary will approach the
region. This will bring the chance for additional showers, along
with the possibility of thunderstorms Tuesday. Winds will shift
to the southeast and south bringing warmer and more moist air
into the region. Temperatures will be on the rise into next
week with afternoon highs rising into the 60s/lower 70s and
overnight lows in the 50s.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Numerous showers and a few thunderstorms will affect the
terminals near and ahead of a strong cold front. Damaging wind
may be associated with the thunderstorms. Other than in showers,
expect mainly MVFR conditions and it will be generally breezy.
The GFS LAMP and observation trends support gusts 25 to 30
knots. Drying will occur behind the front and expect VFR
conditions developing after 06z. It will remain breezy just
behind the front. The strong low-level jet associated with the
front supports low-level wind shear. Have included this shear in
the terminal forecasts based on the KCAE 88D and NAM.

EXTENDED AVIATION OUTLOOK...VFR conditions are forecast Friday,
but it will be windy. No significant impacts expected Saturday
and Sunday. Increased moisture in a southerly flow ahead of a
frontal system may result in restrictions Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 PM EST Friday for GAZ040-063>065-
     077.
     Flash Flood Watch through late tonight for GAZ040-063>065.
SC...Lake Wind Advisory until 7 PM EST Friday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.
     Flash Flood Watch through late tonight for SCZ016-018-020>022-
     025>028-030-115-116.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Feb 6, 6:13 AM EST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
613 AM EST Thu Feb 6 2020

GAZ040-063>065-SCZ016-018-020>022-025>028-030-115-116-071115-
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken-
Northern Lancaster-Southern Lancaster-
613 AM EST Thu Feb 6 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST
FRIDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

GAZ077-SCZ029-031-035>038-041-071115-
Burke-Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
613 AM EST Thu Feb 6 2020

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST
FRIDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Greer radar (KGSP), 107 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
February 6, 1:17 PM EST to 1:19 PM EST
Where
Lincoln County, 3.45 mi N of Gill
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.980, -82.620

Two trees were downed near Broad River Dr.

Thunderstorm Wind, Columbia

When
February 6, 2:16 PM EST to 2:18 PM EST
Where
Columbia County, 2.88 mi W of Grovetown
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.450, -82.250

Multiple downed trees along Harlem Grovetown Rd. Time estimated.

Thunderstorm Wind, Richmond

When
February 6, 2:24 PM EST to 2:26 PM EST
Where
Richmond County, Neco
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.400, -82.020

Trees reported down onto two homes on Satcher Blvd. Time estimated.

Thunderstorm Wind, Richmond

When
February 6, 2:32 PM EST to 2:34 PM EST
Where
Richmond County, 1.86 mi WNW of National Hills
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.490, -82.060

Tree down on a power line on Regent Rd and Wheeler Rd. Time estimated.

Thunderstorm Wind, Richmond

When
February 6, 2:35 PM EST to 2:37 PM EST
Where
Richmond County, 0.9 mi NE of National Hills
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.490, -82.020

Augusta FD reported a tree fell on a house on Overton Rd. Time estimated.

Thunderstorm Wind, McDuffie

When
February 6, 3:02 PM EST to 3:04 PM EST
Where
McDuffie County, Dearing
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.420, -82.380

Trees down along N Main St in Dearing. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867959, 867960, 867961, 867962, 867963, 867964.